Lake St. Clair, 2013

Marine Thunderstorm Wind in Lake St. Clair, May 31, 2013

May 31, 2013 · NWS DTX · 1 event in 1 county or zone

A severe thunderstorm moved into the Detroit River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm moved into the Detroit River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 6:05 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 6:05 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT FRI MAY 31 2013

.AVIATION...

//DISCUSSION...

DEEP MOISTURE PLUME CONTINUES TO STREAM OVER AREA WITH VARIOUS
POCKETS OF CONVECTION EMBEDDED WITHIN THIS AREA AS WEAK SHORTWAVE
IMPULSES PULL NORTHEAST WITHIN THE BROAD SOUTHWEST FLOW REGIME. ONE
SUCH POCKET OF SHOWERS WILL PROGRESS THROUGH/EAST OF THE TERMINALS
EARLY IN THE FORECAST PERIOD WITH A SECOND AREA OF THUNDERSTORMS
THEN EXPECTED TO FILL BACK INTO THE REGION LATE TONIGHT INTO EARLY
SATURDAY MORNING. THE MAIN UPPER LEVEL TROUGH DRIVING ALL OF THIS
STORMY WEATHER WILL THEN EJECT EASTWARD INTO THE GREAT LAKES LATE
SATURDAY/SATURDAY NIGHT WITH RENEWED SHOWERS/THUNDERSTORMS POSSIBLE
LATE IN THE FORECAST PERIOD.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORMS THROUGH 01Z THIS EVENING.
LOW CONFIDENCE IN TIMING THUNDERSTORMS OVERNIGHT INTO SATURDAY.

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FEET OVERNIGHT

&&

.PREV DISCUSSION...ISSUED 355 PM EDT FRI MAY 31 2013

SHORT TERM...TONIGHT

PREFRONTAL TROUGH/MOISTURE AXIS WAS ABLE TO GENERATE A NEARLY SOLID
LINE OF SHOWERS AND THUNDERSTORMS DURING THE EARLY TO MID AFTERNOON
HOURS OVER SOUTHEAST MICHIGAN...WHICH KNOCKED DOWN TEMPERATURES FROM
THE LOWER 80S INTO THE 70S...HELPING TO STABILIZE OUR CWA JUST A BIT.
HOWEVER...AIRMASS STILL HAS FEW HOURS TO RECOVER AS CLOUDS HAVE
THINNED OUT...ALONG WITH SOME LOW LEVEL MOISTURE STILL WORKING UP
FROM THE SOUTH FROM NORTHERN INDIANA. THE SLIGHT RISK OF SEVERE
STORMS WILL CONTINUE RIGHT THROUGH THE NIGHT...AS 0-6 KM SHEAR ONLY
STRENGTHENS THROUGH THE NIGHT...WITH 60-65 KNOT CORE MOVING INTO THE
WESTERN HALF OF THE STATE TOWARD 12Z SATURDAY. MULTIPLE SHORTWAVES
PROGGED TO ROTATE NORTHEAST FROM MISSOURI/WESTERN OHIO VALLEY AROUND
OUR ANOMALOUS DEEP UPPER LEVEL LOW SITUATED ACROSS THE EASTERN
DAKOTAS. THE CUMULATIVE 12 HR POP FOR TONIGHT LOOKS TO BE IN THE
LIKELY RANGE...AS ONE SURGE OF MID 30S K INDICES LOOKS TO BE PUSHING
THROUGH 3-6Z...WITH NEXT SURGE OCCURRING RIGHT AROUND 12Z SATURDAY.
IT IS WITH THE SECOND ROUND THE MID LEVEL LAPSE RATES WILL BE MORE
IMPRESSIVE...AROUND 7 C/KM BETWEEN 700-500 MB. NO COMPLAINTS WITH
THE INHERITED MINS IN THE UPPER 60S AS WE REMAIN SOLIDLY IN THE WARM
SECTOR WITHIN THE DEEP SOUTHWEST FLOW.

LONG TERM...SATURDAY THROUGH THURSDAY

THE BULK OF THE EXTENDED WILL BE FOCUSED ON CONVECTIVE POTENTIAL FOR
SATURDAY AND SATURDAY NIGHT. BEYOND THAT...HIGH PRESSURE WILL SETTLE
INTO THE REGION SUNDAY NIGHT THROUGH WEDNESDAY LEADING TO COOLER BUT
DRIER WEATHER.

A JET MAX ROUNDING THE BASE OF THE MID/UPPER LEVEL TROUGH OVER THE
NORTHERN PLAINS WILL CAUSE THE LOW TO OPEN AND PHASE WITH THE POLAR
JET OVER NORTHERN ONTARIO. THE INITIAL SFC LOW WILL BEGIN TO SHEAR
OUT EXTENDING NE TO ONTARIO UNTIL A STRONG SHORTWAVE ROTATES AROUND
THE TROUGH ON SATURDAY CAUSING INCREASED HEIGHT FALLS TO RELOCATE
OVER SOUTHERN MI IN THE AFTERNOON HOURS. WE WILL REMAIN IN THE DEEP
SOUTHWESTERLY MOIST CONVEYOR BELT AHEAD OF THE TROUGH THROUGH
SATURDAY EVENING UNTIL A COLD FRONT SWEEPS THROUGH AROUND MIDNIGHT.
WE WILL START THE DAY OFF WITH RESIDUAL CONVECTION FROM FRIDAY NIGHT
LINGERING OVER THE AREA. MOST MODELS SHOW THE ATMOSPHERE RECOVERING
THROUGH THE EARLY AFTERNOON OUT AHEAD OF THE COLD FRONT. MOST MODELS
NOW BRING THE COLD FRONT THROUGH AROUND 04Z TO 06Z WHICH WILL BE
FAVORABLE FOR THUNDERSTORM DEVELOP WITH PEAK HEATING IN THE
PREFRONTAL ZONE. WE HAVE SEEN WHAT THIS UNSTABLE AIRMASS HAS BEEN
CAPABLE OF THE PAST FEW DAYS WITH NO REAL FOCUSING MECHANISM...SO
WITH THE ADDITIONAL INCREASED SFC CONVERGENCE...FRONTAL
FORCING...FAVORABLE MID LEVEL LAPSE RATES BELOW 600 MB...BULK SHEAR
INCREASING TO 40 TO 50 KNOTS AND CAPE TRYING TO APPROACH 1000
J/KG...WE SHOULD BE PRIMED FOR ANOTHER ROUND OF STRONG TO SEVERE
STORMS IN THE LATE AFTERNOON AND EVENING. MOST MODELS SHOW VERY
MOIST AIRMASSES WITH PWATS AROUND 1.8 INCHES WHICH MEANS HEAVY
RAINFALL WILL BE POSSIBLE ANY STORM THAT GOES UP. STRONG
UNIDIRECTIONAL WIND SHEAR WILL LEAD TO AN ELEVATED WIND THREAT AS
MULTICELLULAR CLUSTERS TRANSITION TO LINEAR STORMS...BUT SEVERE HAIL
AND ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. HIGHEST CHANCES FOR
STORMS WILL BE IN THE MORNING WITH THE REMNANT MCS AND THEN IN THE
EVENING WITH THE FRONT. CONTINUED LIKELY POPS THROUGH THE DAY AS
TIMING THE CLUSTERS IS DIFFICULT AT THIS POINT AND CANNOT RULE OUT
SOME CELLS POPPING UP THROUGH THE DAY ON OUTFLOW BOUNDARIES IN THE
RICH AIRMASS.

THE SYSTEM WILL PULL OUT ON SUNDAY WITH A SECONDARY COLD FRONT
SWEEPING DOWN THROUGH MI USHERING ANOTHER COLD CANADIAN HIGH
PRESSURE SYSTEM WHICH WILL RESIDE OVER THE REGION THROUGH MIDWEEK.
850 MB TEMPS WILL DIP INTO THE LOW SINGLE DIGITS ONCE AGAIN THIS
SPRING RESULTING IN HIGH TEMPS STRUGGLING TO GET OUT OF THE 60S
EARLY THIS WEEK. SHORTWAVE RIDGING WILL LEAD TO SOME INCREASE IN
TEMPS LATER IN THE WEEK WITH THE NEXT TROUGH TARGETING SE MI
WEDNESDAY NIGHT.

MARINE...

SOUTHERLY WINDS WILL GENERALLY REMAIN AT OR BELOW 20 KNOTS (OUTSIDE
OF ANY THUNDERSTORMS)...AS A WARM AIRMASS RESIDES OF THE CENTRAL
GREAT LAKES REGION. A FEW ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE NEXT 36 HOURS...WHICH MAY BE
SEVERE. A COLD FRONT WILL TRACK THROUGH THE AREA EARLY ON
SUNDAY...ALLOWING COOLER AND MORE STABLE AIR TO ENTER...ENDING THE
CHANCE OF THUNDERSTORMS ALONG WITH FLIPPING WINDS TO THE NORTHWEST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...SF
LONG TERM....DRK
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 31, 2:35 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT FRI MAY 31 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
335 PM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS THROUGH
TONIGHT...WITH A CONTINUED SLIGHT RISK OF SEVERE WEATHER.
ALTHOUGH EARLY AFTERNOON THUNDERSTORMS HELPED STABILIZE THE
ATMOSPHERE A BIT...ADDITIONAL UPPER LEVEL DISTURBANCES AND
INCREASING WIND FIELDS THIS EVENING AND TONIGHT WILL LIKELY BRING
RENEWED ROUND OF STORMS IMPACTING LOWER MICHIGAN. WIND GUSTS TO 60
MPH AND LARGE HAIL TO AROUND 1 INCH ARE BOTH POSSIBLE....ALONG WITH
TORRENTIAL RAINFALL AS STORMS MOVE FROM SOUTHWEST TO NORTHEAST AT 30
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY INTO SATURDAY NIGHT AS WARM AND
HUMID AIR REMAINS IN PLACE AND AS A COLD FRONT MOVES IN FROM THE
WEST. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. BEING THE LATEST IN MULTIPLE
ROUNDS OF THUNDERSTORMS OVER THE LAST FEW DAYS...THE COMBINATION
OF SATURATED GROUND AND HEAVY RAINFALL COULD LEAD TO FLOODING OF
PRONE AREAS. THE PASSAGE OF THE COLD FRONT SATURDAY NIGHT WILL
BRING COOLER AND LESS HUMID AIR INTO THE REGION SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
335 PM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS THROUGH
TONIGHT...WITH A CONTINUED SLIGHT RISK OF SEVERE WEATHER. ALTHOUGH
EARLY AFTERNOON THUNDERSTORMS HELPED STABILIZE THE ATMOSPHERE A
BIT...ADDITIONAL UPPER LEVEL DISTURBANCES AND INCREASING WIND FIELDS
THIS EVENING AND TONIGHT WILL LIKELY BRING RENEWED ROUND OF STORMS
IMPACTING LOWER MICHIGAN. WIND GUSTS TO 60 MPH AND LARGE HAIL TO
AROUND 1 INCH ARE BOTH POSSIBLE....ALONG WITH TORRENTIAL RAINFALL AS
STORMS MOVE FROM SOUTHWEST TO NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY INTO SATURDAY NIGHT AS WARM AND
HUMID AIR REMAINS IN PLACE AND AS A COLD FRONT MOVES IN FROM THE
WEST. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. THE PASSAGE OF THE COLD FRONT
SATURDAY NIGHT WILL BRING COOLER AND LESS HUMID AIR INTO THE
REGION SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED FOR TODAY AND TONIGHT.

BT/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 31, 2:51 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     SHELBY TOWNSHIP         42.67N 83.03W
05/31/2013                   MACOMB             MI   911 CALL CENTER

            NUMEROUS 2-3 INCH BRANCHES DOWN AND ONE 10 INCH BRANCH
            DOWN AT 25 MILE AND JEWELL RD.

&&

DELLIOTT
Local storm report, May 31, 3:07 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 PM EDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     3 S DECKERVILLE         43.48N 82.75W
05/31/2013                   SANILAC            MI   EMERGENCY MNGR

            ONE BARN AND TREES BLOWN DOWN...ANOTHER BARN WITH ROOF
            BLOWN OFF.

&&

DELLIOTT
Local storm report, May 31, 4:09 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
509 PM EDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 E ALMONT              42.92N 82.95W
05/31/2013  M1.00 INCH       ST. CLAIR          MI   TRAINED SPOTTER

            24 HR RAINFALL TOTAL

&&

DELLIOTT

The radar

The Detroit radar (KDTX), 60 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
May 31, 7:20 PM EST
Where
Detroit River forecast zone, 1 mi NNE of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.213, -83.162

A thunderstorm which brought down large tree limbs north of Wyandotte moved into the Detroit River.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2013Every state in 2013This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456443.